Michigan, 2009Winter Weather in Michigan, March 23 to 24, 2009
March 23 to 24, 2009 · NWS MQT · 3 events in 3 counties and zones
A tight pressure gradient between low pressure over the Plains and high pressure over Hudson Bay caused strong southeast wind gusts over portions of the Keweenaw Peninsula from the 23rd into the 24th. Freezing rain also developed over portions of northwest Upper Michigan during this same time.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient between low pressure over the Plains and high pressure over Hudson Bay caused strong southeast wind gusts over portions of the Keweenaw Peninsula from the 23rd into the 24th. Freezing rain also developed over portions of northwest Upper Michigan during this same time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 23, 12:58 PM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Mar 23, 12:58 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
158 PM EDT MON MAR 23 2009
.UPDATE... (ISSUED AT 1059 AM EDT)
LATEST WV LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWS A STRONG RIDGE
OVER THE WESTERN GREAT LAKES...A DEEPENING TROUGH OVER THE
INTERMOUNTAIN WEST...AND TWO SHRTWVS RIDING BTWN THE TWO FEATURES.
THE FIRST SHRTWV IS IN WRN IOWA AND THE OTHER IS IN NW WI. LEAD WAVE
IN NW WI HELPED TO BRING SOME -FZRA TO THE WAUSAU AREA AS WELL AS A
FEW SPRINKLES TO IWD. OVERALL THE PCPN WAS ON THE LIGHT SIDE BECAUSE
OF LOW LEVEL DRYING ON BLUSTERY SE WINDS. 12Z SOUNDINGS FROM APX
REALLY SHOWS THE DRY AIR...WITH PRECIPITABLE WATER AROUND 0.07 OF AN
INCH. COMPARE THIS TO MPX WHICH IS AROUND 1 INCH...AND THEREFORE
EXPERIENCING A LOT MORE PCPN WITH THE SECOND WAVE COMING UP FROM WRN
IOWA. AS FAR AS THE FCST FOR UPPER MI THIS AFTN...FOLLOWED THE 06Z
NAM/12Z LOCAL WRF-ARW IDEA OF MAINTAINING A DRY SE FLOW IN THE LOW
LEVELS...LIMITING THE EASTWARD PROGRESSION OF PCPN OVER MN AND WRN
WI. MID CLOUDS WILL HAVE NO PROBLEM ADVANCING EASTWARD...THOUGH...
LIMITING SUNSHINE. WITH THE STRONG INVERSIONS SEEN ON THE APX AND
GRB SOUNDINGS...HAVE DECIDED TO CUT BACK A BIT ON HIGH TEMPS. SHOULD
PCPN MAKE IT EASTWARD...CONCERN EXISTS THAT WET-BULBING COULD RESULT
IN FZRA INSTEAD OF RAIN. THIS WOULD BE ESPECIALLY TRUE OVER THE
HIGHER TERRAIN OF NORTH CENTRAL AND THE KEWEENAW. HAVE INCLUDED A
SLIGHT CHANCE FOR FZRA IN THESE AREAS. AGAIN...IT IS POSSIBLE TOO
THAT PCPN WILL NOT GO FAR EAST...SO NO FZRA ADVISORY IS NEEDED.
OTHER ITEM TO NOTE WAS THE ISSUANCE OF A WIND ADVISORY FOR KEWEENAW
COUNTY...PARTICULARLY FROM EAGLE HARBOR TO COPPER HARBOR AND ALONG
BROCKWAY MTN DRIVE. LATEST RUC AND LOCAL WRF-ARW RUNS SHOW AN
ENHANCED WIND CORE IN THIS AREA...WHICH SEEMS REASONABLE GIVING THE
DOWNSLOPING NATURE OF THE SE WIND. HAVE THE ADVISORY GOING THROUGH
TONIGHT GIVEN THAT THE GUSTY WINDS ARE PROGGED TO PERSIST...AND MAY
NEED TO BE EXTENDED INTO TUE AS WELL UNTIL THE PRESSURE GRADIENT
WEAKENS.
WILL BE LOOKING AT NEED FOR FZRA ADVISORIES TONIGHT DURING THE
AFTN. NEW NAM IS NOT VERY EXCITING FOR PCPN OVER THE CENTRAL...BUT
WILL REVIEW OTHER MODEL DATA BEFORE JUMPING ON THE DRY SCENARIO.
HOWEVER...A DRY SCENARIO SEEMS LIKELY TO OCCUR GIVEN THE LOW LEVEL
FLOW FROM THE SE ADVECTING IN DRY AIR FROM LOWER MI...AND IN GENERAL
FROM THE HUDSON BAY HIGH.
&&
.SYNOPSIS...
WATER VAPOR IMAGERY AND RUC SHOWING A STEEP RIDGE OVER THE FORECAST
AREA EXTENDING INTO WESTERN ONTARIO. THIS RIDGE SEPARATES A DEEP LOW
OVER NORTHERN MAINE FROM A DEVELOPING LOW OVER MIDDLE HIGH PLAINS. A
STRONG SHORTWAVE EXTENDS FROM SOUTHERN MANITOBA SOUTH THROUGH
MINNESOTA...IOWA AND MISSOURI. THE SHORTWAVE IS SHIFTING NORTHEAST
AS ITS TRACK THROUGH THE RIDGE. SURFACE ANALYSIS DEPICTS A COLD
FRONT STRETCHING FROM THE MID ATLANTIC STATES THROUGH THE SOUTHERN
OHIO RIVER VALLEY TO NORTH DAKOTA. ANOTHER DEEP LOW ASSOCIATED WITH
THE MID LEVEL HIGH PLAINS LOW IS ALSO DEVELOPING OVER NORTHEAST
COLORADO. A LARGE HIGH IS OVER THE JAMES BAY AND IS PUSHING THE
FRONTAL SYSTEM SOUTHEAST AND SLOWING THE PROGRESS OF THE HIGH PLAINS
LOW EASTWARD. NUMEROUS SHOWERS AND THUNDERSTORMS ARE ASSOCIATED WITH
THE STRONG SHORTWAVE OVER THE NORTHERN PLAINS.
&&
.DISCUSSION...
THE MID LEVEL EAST COAST LOW WILL MOVE SOUTHEAST AND DEEPEN OFF THE
COAST OF SOUTHERN NEW ENGLAND BY LATE THIS AFTERNOON. THE RIDGE OVER
THE FORECAST AREA WILL SHIFT EAST INTO EASTERN ONTARIO...WHILE THE
HIGH PLAINS LOW TREKS INTO CENTRAL NEBRASKA. THE STRONG SHORTWAVE
WILL SHIFT NORTHEAST INTO WESTERN ONTARIO AND THE UPPER MISSISSIPPI
RIVER VALLEY. MID LEVEL Q-VECTOR CONVERGENCE WILL INCREASE OVER THE
WEST END OF THE FORECAST AREA TODAY. ANTI-CYCLONIC FLOW ALOFT OVER
LAKE SUPERIOR WILL SUPPORT STRONG 300MB DIVERGENCE. 850MB
TEMPERATURES WILL STEADILY RISE TODAY RANGING FROM +5C NEAR IWD TO
+1C AT ERY BY LATE AFTERNOON. SURFACE TEMPERATURES WILL IN TURN WARM
INTO THE 40S OVER THE WEST END OF THE FORECAST AREA TODAY AND INTO
THE UPPER 30S OVER THE EAST. DEEP MOISTURE WILL SPREAD INTO WESTERN
U.P. AND WESTERN LAKE SUPERIOR. THUS I WILL LOOK FOR RAIN TO DEVELOP
OVER THE WEST BY LATE AFTERNOON.
THE RIDGE WILL SHIFT INTO WESTERN QUEBEC TONIGHT AS THE NEBRASKA LOW
LIFTS INTO SOUTH CENTRAL SOUTH DAKOTA AND PART OF THE SHORTWAVE
TRACKS THROUGH THE FORECAST AREA FOLLOWED BY THE A SECOND ONE.
SURFACE ANALYSIS DEPICTS A RIDGE OVER QUEBEC AND THE EAST COAST. THE
NEBRASKA SURFACE LOW WILL LIFT NORTHEAST TO KFSD. DEEP MOISTURE AND
SHORTWAVE ENERGY WILL SPREAD ACROSS THE REST OF THE FORECAST AREA
THROUGH THE NIGHT. ISENTROPIC ASCENT AHEAD OF THE LOW WILL TRIGGER
THE SHOWERS. TEMPERATURE PROFILES SUGGEST THAT PORTIONS OF EASTERN
U.P. WILL SEE A MIX OF FROZEN/FREEZING PRECIPITATION.
THE MID LEVEL RIDGE WILL STALL OVER WESTERN QUEBEC ON TUESDAY AS
THE NORTHERN PLAINS LOW SHIFTS INTO SOUTHWEST MINNESOTA PUSHING THE
SHORTWAVES THROUGH THE FORECAST AREA AND INTO THE RIDGE. THE SURFACE
LOW WILL TREK INTO THE CENTRAL MINNESOTA. THE CYCLONIC FLOW AHEAD OF
THE LOW WILL CONTINUE TO ADVECT WARM MOIST AIR IN THE AREA. Q-VECTOR
CONVERGENCE ALONG WITH ISENTROPIC ASCENT AHEAD OF LOW SUPPORTED BY
AN APPROACHING UPPER LEVEL JET WILL CONTINUE TO PRODUCE RAIN SHOWERS
OVER THE AREA THROUGH THE DAY. WITH THE UPPER LEVEL JET WILL REMAIN
TO THE SOUTHWEST OF THE FORECAST AREA...SO THERE WILL CONTINUE TO BE
STRONG CONVERGENCE ALOFT LIMITING THE POTENTIAL FOR THUNDER OVER THE
FORECAST AREA AT THIS TIME. THUNDERSTORMS SHOULD REMAIN MORE LIKELY
TO THE WEST AND SOUTH OF THE AREA.
THE MID LEVEL LOW WILL TRACK INTO THE DULUTH AREA TUESDAY NIGHT. THE
SURFACE LOW WILL SLIDE INTO WESTERN LAKE SUPERIOR BY SUNRISE PULLING
THE COLD FRONT INTO THE WESTERN U.P. DEEP MOISTURE AHEAD OF THE
FRONT WILL STAY OVER THE AREA FEEDING THE SHOWERS. MODELS SUGGEST
THAT A DRY SLOT BEHIND THE FRONT WILL WORK INTO THE EASTERN
WISCONSIN BY EARLY MORNING...THE UPPER LEVEL JET MAX WILL SWEEP
ACROSS THE AREA STILL KEEPING SOME UPPER LEVEL DIVERGENCE SUPPORTING
THUNDERSTORM DEVELOPMENT. HOWEVER...THE STRONGEST DIVERGENCE WILL BE
OVER CENTRAL ONTARIO AND NORTHERN LOWER MICHIGAN WHERE MOST OF THE
ACTIVITY SHOULD REMAIN.
THE MID LEVEL LOW WILL CONTINUE TO LIFT NORTHEAST INTO WESTERN
ONTARIO ON WEDNESDAY...CAUSING THE STRONG SHORTWAVE ENERGY TO SHIFT
ACROSS THE AREA. THE SURFACE LOW WILL ALSO REACH CENTRAL ONTARIO
DRAGGING THE COLD FRONT THROUGH THE AREA. SOME DRIER AIR WILL PILE
IN BEHIND THE FRONT. THEREFORE...I WILL START TO LOWER THE POPS
ESPECIALLY FOR LATER IN THE DAY. THE MOST UNSTABLE AIR WILL BE NORTH
AND EAST OF THE AREA SO WILL NOT PUT THUNDER IN THE FORECAST FOR
NOW. A SURFACE RIDGE WILL BUILD OVER THE THE NORTHERN PLAINS AND
MIDDLE AND LOWER MISSISSIPPI RIVER VALLEY. MEANWHILE...A NEW SYSTEM
WILL BE DEVELOPING OVER THE MIDDLE HIGH PLAINS.
THE MID LEVEL LOW WILL WEAKEN AS IT LIFTS INTO HUDSON BAY...AND THE
SURFACE LOW WILL TRACK INTO JAMES BAY WEDNESDAY NIGHT. THE SURFACE
RIDGE WILL WORK INTO THE UPPER MISSISSIPPI RIVER VALLEY. THUS I AM
LOOKING FOR LOWER POPS OVER THE AREA. AS THE RIDGE MOVES OVER THE
UPPER GREAT LAKES ON THURSDAY...THE CHANCE OF PRECIPITATION SHOULD
END.
THE NEXT SYSTEM WILL BE THE LONGWAVE TROUGH AND LOW PRESSURE SYSTEM
DEVELOPING ALONG THE EAST SIDE OF THE ROCKIES. THIS SHOULD
TRACK NORTHEAST INTO THE AREA BY LAKE SATURDAY AND SUNDAY.
&&
.AVIATION (FOR THE 18Z TAF ISSUANCE)...
BREEZY SE FLOW CONTINUES AT BOTH TAF SITES...WHICH WILL PERSIST
THROUGH THE FCST PERIOD DUE TO A TIGHT PRESSURE GRADIENT BETWEEN LOW
PRESSURE IN THE PLAINS AND HIGH PRESSURE NEAR HUDSON BAY. CONSIDERED
INCLUDING LLWS...BUT THE MAX WINDS ARE UP AT 3000 FT...WHICH ARE
ONLY 25 KT HIGHER THAN THE FCST GUSTS. THEREFORE...FOR NOW HAVE
DECIDED TO HOLD OFF ON LLWS.
THE SE WIND DOES CREATE AN ISSUE FOR THE FORECAST AS IT BRINGS IN
DRIER AIR FROM LOWER MI AND SRN ONTARIO. SOME MODELS HOLD ONTO THIS
DRY AIR MORE AND OTHERS ALLOW IT MOISTEN UP MORE QUICKLY AS THE
CURRENT BAND OF PCPN IN WI MOVES NE. THIS FCST IS GOING TO FOLLOW A
COMPROMISE APPROACH...OR OUR LOCAL MODEL...SINCE IT BETTER MATCHES
WHAT IS GOING ON NOW. EXPECT CIGS TO REMAIN VFR THROUGH THE
AFTN...THEN LOWER TO MVFR AT SOME POINT THIS EVNG AS THE PCPN MOVES
IN. HAVE MAINTAINED CIGS AT MVFR THROUGH THE REST OF THE FCST
PERIOD...THOUGH IFR CIGS COULD BE POSSIBLE AT THE END OF THE FCST AS
LOW LEVELS MOISTEN UP MORE. A PERIOD OF MVFR VSBYS ARE EXPECTED
TONIGHT AS THE PCPN MOVES ACROSS...AS WELL AS WITH ANOTHER BAND OF
PCPN PLANNED TUE MORNING. PCPN TYPE SHOULD MOSTLY FALL AS RAIN AT
CMX...ASSUMING TEMPS CAN RISE ABOVE FREEZING TODAY. IF NOT...LATER
FCSTS MAY NEED A MENTION OF FZRA. AT SAW...FZRA SEEMS MORE LIKELY
TONIGHT...BUT HEAVIER PCPN COULD FALL AS PL OR PERHAPS EVEN SNOW.
PCPN AT BOTH SITES LATER TUE MORNING WILL BE IN THE FORM OF RAIN AS
WARMER AIR MOVES IN.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
EXPECT STRONG HI PRES NEAR JAMES BAY THIS MORNING TO SHIFT INTO THE
CANADIAN MARITIMES ON WED MORNING WHILE LO PRES IN THE WESTERN
PLAINS LIFTS TO NE MINNESOTA. SHARPENING PRES GRADIENT BETWEEN THESE
FEATURES WILL RESULT IN SE GALES OVER ALL BUT FAR WESTERN LAKE
SUPERIOR INTO WED...ESPECIALLY IN AREAS WHERE TERRAIN ENHANCES THE
GRADIENT FLOW. ALSO HOISTED A GALE WATCH FOR THE EXPOSED LAKE
MICHIGAN NEARSHORE ZONES TO REFLECT PASSAGE OF SHARP PRES FALL INTO
UPR MI/ENHANCED ISALLOBARIC WIND AS WELL AS SURGE IN SSE LLJ
STRENGTH AT H925 TO 50 TO 55KT AT 06Z WED. ONCE THE LO MOVES CLOSER
ON WED AND THE PRES GRADIENT SLACKENS...THE WINDS/GALES WILL
DIMINISH. AS THIS LO CONTINUES NE TO HUDSON BAY ON THU...A HI PRES
CENTER WILL BUILD INTO NORTHERN MANITOBA. LOOK FOR THIS HI TO MOVE
INTO NW ONTARIO ON FRI WHILE A LO PRES SYSTEM TAKES SHAPE IN THE
SOUTHERN PLAINS. WINDS WILL BE RELATIVELY LIGHT BY LATE WEEK.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WIND ADVISORY UNTIL 8 AM EDT TUESDAY FOR MIZ001.
LAKE SUPERIOR...
GALE WARNING UNTIL 11 AM EDT WEDNESDAY FOR LSZ266-267.
GALE WARNING UNTIL 8 PM EDT TUESDAY FOR LSZ265.
GALE WARNING UNTIL 8 AM EDT WEDNESDAY FOR LSZ264.
GALE WARNING UNTIL 11 PM EDT THIS EVENING FOR LSZ263.
LAKE MICHIGAN...
GALE WATCH FROM TUESDAY EVENING THROUGH LATE TUESDAY NIGHT FOR
LMZ248-250.
&&
UPDATE...AJ
SYNOPSIS...DLG
DISCUSSION...DLG
AVIATION...AJ
MARINE...KCHazardous weather outlook, Mar 23, 3:57 AM EST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
457 AM EDT MON MAR 23 2009
MIZ001>007-009>014-084-085-241100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
457 AM EDT MON MAR 23 2009 /357 AM CDT MON MAR 23 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN. FREEZING RAIN IS POSSIBLE
TONIGHT.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF FREEZING RAIN THIS MORNING OVER THE
FAR WEST.
FREEZING RAIN IS POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FREEZING RAIN IS POSSIBLE EARLY TUESDAY MORNING...MAINLY OVER
CENTRAL UPPER MICHIGAN.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-263>267-241100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
457 AM EDT MON MAR 23 2009 /357 AM CDT MON MAR 23 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF FREEZING RAIN THIS MORNING OVER THE
FAR WEST.
FREEZING RAIN IS POSSIBLE TONIGHT.
SOUTHEAST GALES ARE EXPECTED OVER PORTIONS OF LAKE SUPERIOR TODAY
AND TONIGHT. SEE THE LATEST LAKE SUPERIOR OPEN WATERS FORECAST AND
MARINE WEATHER MESSAGE FOR COMPLETE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FREEZING RAIN IS POSSIBLE TUESDAY MORNING OVER THE EAST.
SOUTHEAST GALES ARE EXPECTED OVER PORTIONS OF LAKE SUPERIOR
TUESDAY THROUGH WEDNESDAY MORNING. SEE THE LATEST LAKE SUPERIOR
OPEN WATERS FORECAST AND MARINE WEATHER MESSAGE FOR COMPLETE
DETAILS.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-241100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
457 AM EDT MON MAR 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF FREEZING RAIN LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SOUTHEAST GALES TO 35 KNOTS ARE POSSIBLE TUESDAY NIGHT. SEE THE
LATEST LAKE MICHIGAN NEAR SHORE FORECAST AND MARINE WEATHER
MESSAGE FOR COMPLETE DETAILS.
THERE IS ALSO A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
DLG
Winter Weather, Baraga
- When
- March 23, 4:00 PM EST to 9:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observer near Sidnaw measured nearly a tenth of an inch of freezing rain.
Winter Weather, Northern Houghton
- When
- March 23, 4:00 PM EST to March 24, 12:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Spotters in Hancock and Calumet measured one-tenth of an inch of freezing rain with accumulation on decks and siding.
Winter Weather, Keweenaw
- When
- March 23, 6:00 PM EST to March 24, 12:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The observer in Mohawk measured one-quarter inch of freezing rain. The combination of the ice and southeast winds gusting near 40 mph toppled numerous trees on US-41 and M-26 between the towns of Phoenix, Central and Copper Harbor. Most of the trees were between 6 and 18 inches in diameter.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, March 23, 20099 injured · $1.0 million · EF2 · 38 events
- Blizzard in South Dakota, March 23 to 24, 2009$42 million · 23 events
- Tornadoes and Blizzard in Nebraska, March 23 to 24, 2009$61,000 · EF2 · 16 events
- Tornadoes and Hail in Kansas, March 23 to 24, 20092 injured · $495,000 · EF0 · 31 events
- Tornadoes and Hail in Iowa, March 23, 2009EF2 · 9 events
- Blizzard in Wyoming, March 23 to 24, 2009$750,000 · 6 events
- Ice Storm in Minnesota, March 23 to 25, 2009$815,000 · 3 events
- Hail and Damaging Winds in Oklahoma, March 23 to 24, 20091 injured · $57,000 · 2.75 in hail · 41 events
- Tornadoes and Hail in Iowa, March 23, 2009$384,000 · EF0 · 9 events
- High Wind and Strong Wind in Kansas, March 23, 20091 injured · $75,000 · 65 kt wind · 35 events
- Hail and Damaging Winds in Iowa, March 23, 2009$315,000 · 70 kt wind · 13 events
- Flooding and Heavy Rain in Minnesota, March 23, 2009$350,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159610, 159611, 159612.